Alert archive / Kansas / Red Flag Warnings in 2020

Red Flag Warning 27, NWS Goodland, KS

October 7, 2020Dundy County, Hitchcock County, Red Willow County, Nebraska; 11 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this red flag warning at Oct 7, 2020, 1:21 PM MDT for Dundy County, Hitchcock County, Red Willow County, Nebraska; 11 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado. It took effect at Oct 8, 2020, 12:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 7, 2020, 1:21 PM MDT (19:21 UTC)
In effect from
Oct 8, 2020, 12:00 PM MDT
Expired
Oct 8, 2020, 6:00 PM MDT
In force
6 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Gove County, KS, Greeley County, KS, Logan County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 26 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.4 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3931 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

854 
WWUS83 KGLD 071921
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
121 PM MDT Wed Oct 7 2020

KSZ041-042-081200-
/O.NEW.KGLD.FW.W.0027.201008T1800Z-201009T0000Z/
Greeley-Wichita-
121 PM MDT Wed Oct 7 2020 /221 PM CDT Wed Oct 7 2020/

...RED FLAG WARNING IN EFFECT FROM NOON MDT /1 PM CDT/ TO 6 PM
MDT /7 PM CDT/ THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONES 041 AND 042...

The National Weather Service in Goodland has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon MDT /1 PM CDT/ to 6 PM MDT /7 PM CDT/ Thursday.

* Affected Area...In Kansas...Fire Weather Zone 041 Greeley and 
  Fire Weather Zone 042 Wichita.

* Winds...South 15 to 25 mph with gusts up to 30 mph.

* Relative Humidity...As low as 12 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ254-KSZ027-028-081200-
/O.NEW.KGLD.FW.A.0013.201008T1800Z-201009T0000Z/
Cheyenne-Wallace-Logan-
121 PM MDT Wed Oct 7 2020 /221 PM CDT Wed Oct 7 2020/

...FIRE WEATHER WATCH IN EFFECT THURSDAY AFTERNOON FOR WIND AND
LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 027...028 AND 254...

The National Weather Service in Goodland has issued a Fire
Weather Watch for wind and low relative humidity, which is in
effect Thursday afternoon.

* Affected Area...In Colorado...Fire Weather Zone 254 Cheyenne. 
  In Kansas...Fire Weather Zone 027 Wallace and Fire Weather 
  Zone 028 Logan.

* Winds...South 15 to 25 mph with gusts up to 30 mph.

* Relative Humidity...As low as 11 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
red flag warnings.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld
3 follow-up statements
368 
WWUS83 KGLD 080642
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
1242 AM MDT Thu Oct 8 2020

...Critical fire weather conditions expected across the majority 
of the Tri-State area this afternoon...

COZ254-KSZ027-028-090000-
/O.UPG.KGLD.FW.A.0013.201008T1800Z-201009T0000Z/
/O.EXA.KGLD.FW.W.0027.201008T1800Z-201009T0000Z/
Cheyenne-Wallace-Logan-
1242 AM MDT Thu Oct 8 2020 /142 AM CDT Thu Oct 8 2020/

...RED FLAG WARNING IN EFFECT FROM NOON MDT /1 PM CDT/ TODAY TO
6 PM MDT /7 PM CDT/ THIS EVENING FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 027...028 AND 254...

The National Weather Service in Goodland has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon MDT /1 PM CDT/ today to 6 PM MDT /7 PM CDT/ this
evening. The Fire Weather Watch is no longer in effect.

* Affected Area...In Colorado...Fire Weather Zone 254 Cheyenne. 
  In Kansas...Fire Weather Zone 027 Wallace and Fire Weather 
  Zone 028 Logan.

* Winds...South 15 to 25 mph with gusts up to 30 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...Extreme and unpredictable fire behavior. Any fires 
  that start may rapidly grow and spread out of control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor burning. Repeating, outdoor burning is not advised
today. Any fires that start may rapidly grow and spread out of 
control.

&&

$$

COZ252-253-KSZ001>003-013>015-029-NEZ079>081-090000-
/O.EXA.KGLD.FW.W.0027.201008T1800Z-201009T0000Z/
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Sherman-Thomas-Sheridan-
Gove-Dundy-Hitchcock-Red Willow-
1242 AM MDT Thu Oct 8 2020 /142 AM CDT Thu Oct 8 2020/

...RED FLAG WARNING IN EFFECT FROM NOON MDT /1 PM CDT/ TODAY TO
6 PM MDT /7 PM CDT/ THIS EVENING FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 001...002...003...013...014...
015...029...079...080...081...252 AND 253...

The National Weather Service in Goodland has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon MDT /1 PM CDT/ today to 6 PM MDT /7 PM CDT/ this
evening.

* Affected Area...In Colorado...Fire Weather Zone 252 Yuma and 
  Fire Weather Zone 253 Kit Carson. In Kansas...Fire Weather 
  Zone 001 Cheyenne...Fire Weather Zone 002 Rawlins...Fire 
  Weather Zone 003 Decatur...Fire Weather Zone 013 Sherman...
  Fire Weather Zone 014 Thomas...Fire Weather Zone 015 Sheridan 
  and Fire Weather Zone 029 Gove. In Nebraska...Fire Weather 
  Zone 079 Dundy...Fire Weather Zone 080 Hitchcock and Fire 
  Weather Zone 081 Red Willow.

* Winds...South 15 to 25 mph with gusts up to 30 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...Extreme and unpredictable fire behavior. Any fires 
  that start may rapidly grow and spread out of control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor burning. Repeating, outdoor burning is not advised 
today. Any fires that start may rapidly grow and spread out of 
control.

&&

$$

KSZ041-042-090000-
/O.CON.KGLD.FW.W.0027.201008T1800Z-201009T0000Z/
Greeley-Wichita-
1242 AM MDT Thu Oct 8 2020 /142 AM CDT Thu Oct 8 2020/

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON MDT /1 PM CDT/
TODAY TO 6 PM MDT /7 PM CDT/ THIS EVENING FOR WIND AND LOW
RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 041 AND 042...

* Affected Area...In Kansas...Fire Weather Zone 041 Greeley and 
  Fire Weather Zone 042 Wichita.

* Winds...South 15 to 25 mph with gusts up to 30 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...Extreme and unpredictable fire behavior. Any fires 
  that start may rapidly grow and spread out of control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor burning. Repeating, outdoor burning is not advised 
today. Any fires that start may rapidly grow and spread out of 
control.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld
301 
WWUS83 KGLD 080652
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
1252 AM MDT Thu Oct 8 2020

...Critical fire weather conditions expected across the majority
of the Tri-State area this afternoon...

COZ252>254-KSZ001>003-013>015-027>029-041-042-NEZ079>081-090000-
/O.CON.KGLD.FW.W.0027.201008T1800Z-201009T0000Z/
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Sherman-Thomas-Sheridan-
Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1252 AM MDT Thu Oct 8 2020 /152 AM CDT Thu Oct 8 2020/

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON MDT /1 PM CDT/
TODAY TO 6 PM MDT /7 PM CDT/ THIS EVENING FOR WIND AND LOW
RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 027...028 AND 254...

* Affected Area...In Colorado...Fire Weather Zone 252 Yuma...
  Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 
  Cheyenne. In Kansas...Fire Weather Zone 001 Cheyenne...Fire 
  Weather Zone 002 Rawlins...Fire Weather Zone 003 Decatur...
  Fire Weather Zone 013 Sherman...Fire Weather Zone 014 Thomas...
  Fire Weather Zone 015 Sheridan...Fire Weather Zone 027 
  Wallace...Fire Weather Zone 028 Logan...Fire Weather Zone 029 
  Gove...Fire Weather Zone 041 Greeley and Fire Weather Zone 042 
  Wichita. In Nebraska...Fire Weather Zone 079 Dundy...Fire 
  Weather Zone 080 Hitchcock and Fire Weather Zone 081 Red 
  Willow.

* Winds...South 15 to 25 mph with gusts up to 30 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...Extreme and unpredictable fire behavior. Any fires 
  that start may rapidly grow and spread out of control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor burning. Repeating, outdoor burning is not advised
today. Any fires that start may rapidly grow and spread out of
control.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld
625 
WWUS83 KGLD 082355
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
555 PM MDT Thu Oct 8 2020


COZ252>254-KSZ001>003-013>015-027>029-041-042-NEZ079>081-090100-
/O.EXP.KGLD.FW.W.0027.000000T0000Z-201009T0000Z/
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Sherman-Thomas-Sheridan-
Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-Red Willow-
555 PM MDT Thu Oct 8 2020 /655 PM CDT Thu Oct 8 2020/

...RED FLAG WARNING WILL EXPIRE AT 6 PM MDT /7 PM CDT/ THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
001...002...003...013...014...015...027...028...029...041...042...
079...080...081...252...253 AND 254...

Critical fire weather conditions are no longer expected.
Therefore, the Red Flag Warning will be allowed to expire on time. 

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Oct 7, 11:34 AM MDT, 1 hour 47 minutes earlier.

Area forecast discussion, Oct 7, 11:34 AM MDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1134 AM MDT Wed Oct 7 2020

.SHORT TERM...(Today and tonight)
Issued at 230 AM MDT Wed Oct 7 2020

The main concern in the short term are the continued hot and dry
conditions. A brief period of gusty south to southwest winds on
Thursday afternoon will cause fire weather conditions to approach
critical thresholds.

An area of smoke emanating from the fires over south central
Wyoming and north central Colorado is expected to move across
northeast Colorado early this morning and across portions of
southwest Nebraska and Northwest Kansas today. As temperatures
rise through the day, some areas may see reductions in visibility
due to haze and smoke as the smoke aloft is mixed to the surface.
Areas of smoke and haze are expected to diminish this evening.

With some locations expected to see highs in the lower 90s this
afternoon, the potential exists for a few locations to meet or
break their record high temperatures for the day.

General westerly flow aloft remains in place across the central
Rockies and central High Plains region as the upper ridge moves
east and flattens tonight and the flow become more chaotic with
several weaker disturbances embedded in the flow.

High pressure at the surface slides out of the northern high
plains into the eastern plains and Mississippi Valley region
between tonight and Thursday while a lee trough deepens from the
Canadian border to the Mexican border. The resulting pressure
gradient over the forecast area during the day on Thursday could
produce an area of south to southwest winds with gusts exceeding
25 mph. Along with gusty winds, minimum RH values Thursday
afternoon are expected to drop below 15% over mainly the western
sections of the forecast area. This could produce a brief period
of critical Fire Weather conditions across the southwest corner of
the forecast area. Given current model uncertainty and the
marginal nature of the conditions meeting Red Flag Warning
criteria, have held off on issuing any kind of Fire Weather
headline at this time.

Warm and dry conditions remain on Friday, but winds relax some as
the axis of the surface trough moves across the area.

.LONG TERM...(Saturday through Wednesday)
Issued at 209 AM MDT Wed Oct 7 2020

The main points of interest for the extended period are the
potential fire weather conditions on Saturday and a slow moving cold
front with the potential for showers and storms starting overnight
Sunday.

Saturday, warm temperatures will continue as the Tri-State area is
centered underneath a ridge with a trough beginning to setup over
the western CONUS. RH values are slated to be in the mid teens to
low 20's with wind gusts of 20-25mph possible. Due to the
prolonged dry spell the area has been in these conditions are
right on the threshold of fire weather concern; Saturday will
continue to be monitored for any changes. The pattern then begins
to change starting Saturday night into Sunday as a trough begins
to eject over the plains. There is considerable model
disagreement at this time as the ECMWF has a deeper trough and the
GFS has a more subtle disturbance. I am confident about a NW to
SE moving cold front moving through the Tri-State area on Sunday.
The GFS is a little quicker on the timing of the front with it
passing over NW Kansas during the late afternoon into evening and
firing off showers and storms during that time as the ECMWF is
slower and having the bulk of the precip overnight Sunday into the
day on Monday. I am going to leave my pops as they currently are
due to the variability of the guidance. The other main threat with
the passage of the cold front exists with tight pressure
gradients on Sunday night with gusty to perhaps windy conditions
looking possible.

Monday, my confidence on timing of precip drops due to guidance
variability, if the ECMWF verifies there is the threat of showers
and storms during the day and a dryer GFS solution is possible as
well. Breezy to gusty conditions appear possible on Monday
throughout the day as the storm system moves off to the east of
the area. I am going to leave no higher than 15% pops (northern
counties) for the day Monday again due to the variability of the
guidance. Tuesday/Wednesday, dry conditions move into the area
again with surface high pressure settling back in over Colorado.

The Tri-State area will have temperatures in the 80's on Saturday
and Sunday before the cold front moves through. The passage of the
front will have highs in the 60's across the area on Monday and
Tuesday, before slightly warming back into the 70's on Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1131 AM MDT Wed Oct 7 2020

VFR conditions forecast for the TAFs. Smoke from wildfires in WY
and CO is mixing to the ground northwest of a KGLD to KADT and
KMCK line. The smoke should gradually shift south through the
afternoon. KSYF has had visibility fall as low as 3 miles, but
usually at 4 or 5 miles. Have not seen any other visibility
reports that low yet today. However, would not be surprised if
either TAF site did fall to MVFR for a brief time this afternoon.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...LOCKHART
LONG TERM...TT
AVIATION...JTL
Hazardous weather outlook, Oct 7, 10:49 AM MDT, 2 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1049 AM MDT Wed Oct 7 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081700-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1049 AM MDT Wed Oct 7 2020 /1149 AM CDT Wed Oct 7 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Haze and areas of smoke will spread across area today before
dissipating this evening. Persons who are sensitive to poor air
quality may need to take precautions.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

Very warm and dry conditions will continue through the remainder of
the week and into the weekend. Near critical to critical fire
weather conditions are expected Thursday afternoon as south to
southwest winds gust near 30 mph. Elevated to near critical fire
weather conditions will return each afternoon from Friday through
Sunday. Burn bans have been issued for several counties across the
region. Outdoor burning should be avoided in those areas. Check with
your local county government and law enforcement officials to get
the most current information on area burn bans.

Northwest winds gusting between 30 and 40 mph Sunday night into
Monday could produce areas of blowing dust.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

JTL

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 1:21 PM MDTFire Weather WatchGLDLogan, Wallace11 hr

Nearby

Red Flag Warnings in Kansas, 2020Red Flag Warnings in Nebraska, 2020Red Flag Warnings in Colorado, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.